Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Tracially AF $C^*$-algebras

Author: Huaxin Lin
Journal: Trans. Amer. Math. Soc. 353 (2001), 693-722
MSC (2000): Primary 46L05, 46L35
Published electronically: September 15, 2000
MathSciNet review: 1804513
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Inspired by a paper of S. Popa and the classification theory of nuclear $C^*$-algebras, we introduce a class of $C^*$-algebras which we call tracially approximately finite dimensional (TAF). A TAF $C^*$-algebra is not an AF-algebra in general, but a ``large'' part of it can be approximated by finite dimensional subalgebras. We show that if a unital simple $C^*$-algebra is TAF then it is quasidiagonal, and has real rank zero, stable rank one and weakly unperforated $K_0$-group. All nuclear simple $C^*$-algebras of real rank zero, stable rank one, with weakly unperforated $K_0$-group classified so far by their $K$-theoretical data are TAF. We provide examples of nonnuclear simple TAF $C^*$-algebras. A sufficient condition for unital nuclear separable quasidiagonal $C^*$-algebras to be TAF is also given. The main results include a characterization of simple rational AF-algebras. We show that a separable nuclear simple TAF $C^*$-algebra $A$ satisfying the Universal Coefficient Theorem and having $K_1(A)=0$ and $K_0(A)=\mathbf{Q}$ is isomorphic to a simple AF-algebra with the same $K$-theory.

References [Enhancements On Off] (What's this?)

  • [AS] C. A Akemann and F. Shultz, Perfect $C^*$-algebras, Mem. Amer. Math. Soc., vol. 55, no. 326 (1985). MR 87h:46117
  • [Bl] B. Blackadar, K-Theory for Operator Algebras, Springer-Verlag, New York, 1986. MR 88g:46082
  • [BH] B. Blackadar and D. Handelman, Dimension functions and traces on $C^*$-algebras, J. Funct. Anal., 45 (1982), 297-340. MR 83g:46050
  • [BK1] B. Blackadar and E. Kirchberg, Generalized inductive limits of finite-dimensional $C^*$-algebras, Math. Ann. 307 (1997), 343-380. MR 98c:46112
  • [BK2] B. Blackadar and E. Kirchberg, Inner quasidiagonality and strong NF algebras, preprint.
  • [BKR] B. Blackadar, A. Kumjian and M. Rørdam, Approximately central matrix units and the structure of noncommutative tori, K-theory 6 (1992), 267-284. MR 93i:46129
  • [Bn] L. G. Brown, Interpolation by projections in $C^*$-algebras of real rank zero, J. Operator Theory 26 (1991), 383-387. MR 94j:46054
  • [BP] L. G. Brown and G. K. Pedersen, $C^*$-algebras of real rank zero, J. Funct. Anal. 99 (1991), 131-149. MR 92m:46086
  • [CE1] M-D. Choi and E. Effros, The completely positive lifting problem for $C^*$-algebras, Ann. of Math. 104 (1976), 585-609. MR 54:5843
  • [CE2] M-D. Choi and E. Effros, Injectivity and operator spaces, J. Funct. Anal. 24 (1977), 156-209. MR 55:3814
  • [Ch] M-D. Choi, The full $C^*$-algebra of the free group on two generators, Pacific J. Math. 87 (1980), 41-48. MR 82b:46069
  • [Cu] J. Cuntz, The structure of multiplication and addition in simple $C^*$-algebras, Math. Scand. 40 (1977), 215-233. MR 58:17862
  • [D1] M. Dadarlat, Reduction to dimension three of local spectra of real rank zero $C^*$-algebras, J. Reine Angew. Math. 460 (1995), 189-212. MR 95m:46116
  • [D2] M. Dadarlat, Nonnuclear subalgebras of AF algebras, preprint.
  • [Ef] E. G. Effros, Dimensions and $C^*$-algebras, CBMS Regional Conf. Ser. in Math. no. 46, Amer. Math. Soc., Providence, R.I., 1980. MR 84k:46042
  • [Ell1] G. A. Elliott, On the classification of inductive limits of sequences of semi-simple finite dimensional algebras, J. Algebra 38 (1976), 29-44. MR 53:1279
  • [Ell2] G. A. Elliott, On the classification of $C^*$-algebras of real rank zero, J. Reine Angew. Math. 443 (1993), 179-219. MR 94i:46074
  • [Ell6] G. A. Elliott, The classification problem for amenable $C^*$-algebras, Proc. ICM '94, Zurich, Switzerland, Birkhäuser, Basel, 1995, pp. 922-932. MR 97g:46072
  • [EE] G. A. Elliott and D. E. Evans, The structure of irrational rotation $C^*$-algebra, Ann. of Math. 138 (1993), 477-501. MR 94j:46066
  • [EG] G. A. Elliott and G. Gong, On the classification of $C^*$-algebras of real rank zero, II, Ann. of Math. 144 (1996), 497-610. MR 98j:46055
  • [EGLP] G. A. Elliott, G. Gong, H. Lin and C. Pasnicu, Abelian $C^*$-subalgebras of $C^*$-algebras of real rank zero and inductive limit $C^*$-algebras, Duke Math. J. 85 (1996), 511-554. MR 98a:46076
  • [G] G. Gong, On inductive limits of matrix algebras over higher dimensional spaces, Parts I & II: Math. Scand. 80 (1997) 40-55, 56-100. MR 98j:46061
  • [Go] K. R. Goodearl, Notes on a class of simple $C^*$-algebras with real rank zero, Publ. Mat. (Barcelona) 36 (1992), 637-654. MR 94f:46092
  • [K1] E. Kirchberg, On nonsemisplit extensions, tensor products and exactness of group $C^*$-algebras, Invent. Math. 112 (1993), 39-77. MR 94d:46058
  • [K2] E. Kirchberg, Exact $C^*$-algebras, tensor products, and classification of purely infinite algebras, Proc. ICM Zurich 1994, Birkhäuser, Basel, 1995, pp. 943-954. MR 97g:46074
  • [K3] E. Kirchberg, The classification of purely infinite $C^*$-algebras using Kasparov's theory, third draft.
  • [KP] E. Kirchberg and N. C. Phillips, Embedding of exact C*-algebras and continuous fields in the Cuntz algebra $O_2$, preprint.
  • [Ln1] H. Lin, Skeleton $C^*$-subalgebras Canad. J. Math. 44 (1992), 324-341. MR 93h:46080
  • [Ln2] H. Lin, Approximation by normal elements with finite spectra in $C^*$-algebras of real rank zero, Pacific. J. Math. 173 (1996), 443-489. MR 98h:46059
  • [Ln3] H. Lin, Almost multiplicative morphisms and some applications, J. Operator Theory 37 (1997), 121-154. MR 98b:46091
  • [Ln4] H. Lin Extensions of $C(X)$ by simple $C^*$-algebras of real rank zero, Amer. J. Math. 119 (1997), 1263-1289. MR 98m:46088
  • [Ln5] H. Lin, Stable approximate unitarily equivalence of homomorphisms, in press.
  • [Pa] V. I. Paulsen, Completely bounded maps and dilations, Pitnam Research Notes in Math., 146, Longman Sci. Tech., Harlow, 1986. MR 88h:46111
  • [Pd] G. K. Pedersen, $C^*$-algebras and their automorphism groups, Academic Press, London/New York/San Francisco, 1979. MR 81e:46037
  • [Ph] N. C. Phillips, A classification theorem for nuclear purely infinite simple $C^*$-algebras, Doc. Math. 5 (2000), 49-114. CMP 2000:09
  • [Po] S. Popa, On local finite dimensional approximation of $C^*$-algebras, Pacific J. Math. 181 (1997), 141-158. MR 99b:46086
  • [Rr] M. Rørdam, On the structure of simple $C^*$-algebras tensored with a UHF-algebra, II, J. Funct. Anal. 107 (1992), 255-269. MR 93f:46094
  • [Su] H. Su, On the classification of $C^*$-algebras of real rank zero: Inductive limits of matrix algebras over non-Hausdorff graphs, Memoirs, Amer. Math. Soc. vol. 114, no. 547 (1995). MR 95m:46096
  • [Th] K. Thomsen, On isomorphisms of inductive limits of $C^*$-algebras, Proc. Amer. Math. Soc. 113 (1991), 947-953. MR 92d:46149
  • [W] S. Wassermann, Exact C*-algebras and related topics, Lecture Notes Series Number 19, Seoul National University. MR 95b:46081
  • [Zh1] S. Zhang, $C^*$-algebras with real rank zero and the internal structure of their corona and multiplier algebras, Part I, Pacific J. Math. 155(1992), 169-197. MR 94i:46093
  • [Zh2] S. Zhang, A property of purely infinite simple $C^*$-algebras, Proc. Amer. Math. Soc. 109 (1990), 717-720. MR 90k:46134
  • [Zh3] S. Zhang, Matricial structure and homotopy type of simple $C^*$-algebras with real rank zero, J. Operator Theory 26 (1991), 283-312. MR 94f:46075

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46L05, 46L35

Retrieve articles in all journals with MSC (2000): 46L05, 46L35

Additional Information

Huaxin Lin
Affiliation: Department of Mathematics, East China Normal University, Shanghai, China
Address at time of publication: Department of Mathematics, University of Oregon, Eugene, Oregon 97403-1222

Keywords: TAF $C^*$-algebras, real rank zero, simple
Received by editor(s): May 5, 1998
Received by editor(s) in revised form: April 3, 1999
Published electronically: September 15, 2000
Additional Notes: Research partially supported by NSF grants DMS 9801482.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society